Iowa, 2015Flash Flood and Damaging Wind in Iowa, July 28, 2015
July 28, 2015 · NWS FSD · 2 events in 2 counties and zones
Thunderstorms produced damaging winds in Ida Grove in Ida County, and flash flooding at Hornick in Woodbury County, on the morning of July 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging winds in Ida Grove in Ida County, and flash flooding at Hornick in Woodbury County, on the morning of July 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 28, 2:51 AM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 28, 2:51 AM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
351 AM CDT TUE JUL 28 2015
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 351 AM CDT TUE JUL 28 2015
UNSEASONABLY STRONG WAVE MOVING ALONG THE INTERNATIONAL BORDER EARLY
THIS MORNING...WITH STRONG WARM LAYER ALOFT AND LOW LEVEL JET ACROSS
THE CWA. MCS WITH ORIGINS IN WESTERN HIGH PLAINS CONTINUES TO WORK
EASTWARD ACROSS THE AREA EARLY THIS MORNING...FEATURING MAINLY SUB
SEVERE WINDS AND HEAVY RAINFALL TO THIS POINT. SUSTAINING UPPER
FORCING IS LIFTING NORTHWARD AWAY FROM THE AREA... AND SQUALL LINE
PUSHING TOWARD A BIT MORE STABLE CONDITIONS OVERALL. SEE NO REASON
THAT CONVECTIVE LINE WILL NOT CONTINUE TO MAINTAIN IN A GRADUALLY
WEAKENING STATE AS IT PUSHES EAST AT 40 MPH THROUGH THE EARLY
MORNING HOURS. LOW LEVEL SHEAR VECTORS SUGGEST MAY HAVE TO WATCH FOR
BREAKDOWN TO A FEW VORTICES...BUT HAVE BEEN UNABLE TO ESTABLISH
PERSISTENT ENOUGH UPDRAFTS ALONG THE LEADING EDGE TO THIS POINT...
AND PROSPECT FOR KEEPING FOCUSED UPDRAFTS WILL NOT GET ANY BETTER
WITH THE STATE OF THE AIRMASS. BOUNDARY WILL START TO LAY OUT A BIT
MORE THROUGH THE SOUTHERN CWA WITH TIME EARLY MORNING...AND HAVE
LINGERED SOME CHANCE LEVEL POPS INTO MID TO LATE MORNING ALONG THE
LOWER MISSOURI VALLEY. MAIN SURFACE BOUNDARY AND SHARPER DRYING BACK
WEST OF THE CWA AT 09Z...AND THIS MOISTURE DISCONTINUITY WILL
PROVIDE THE NEXT CHANCE FOR PRECIPITATION DURING THE AFTERNOON
HOURS. HOWEVER...WARM TEMPS ALOFT AND MODIFICATION OF THE AIRMASS BY
SQUALL LINE WILL PROVE DIFFICULT TO DESTABILIZATION. ALTHOUGH
SURFACE BOUNDARY HAS TRENDED JUST A TOUCH SLOWER THAN EARLIER RUN...
QUESTION WHETHER WILL BE ABLE TO REACH A RENEWED CONVECTIVE POINT
NEAR THE BOUNDARY AS IT WORKS TO CLEAR THE CWA DURING THE AFTERNOON.
ENOUGH OF A CAP INDICATED ON FAIRLY WARM RAP TO REALLY LIMIT ANY POP
MENTION TO LOWER CHANCE...AND SHOULD BE LARGELY CLEAR OF THE FAR
SOUTHEAST CWA BY 00-01Z. ANY STORMS THAT DO FORM WOULD HAVE A
CONDITIONAL SEVERE HAIL OR WIND THREAT ACROSS THE SOUTHEAST CWA
AFTER 19-20Z.
LIKELY GOING TO BE BIT SLOWER RELAXING HUMIDITY IN THE SOUTHERN AND
EASTERN AREAS WITH BOUNDARY STILL WELL BACK IN NW IA AND SW MN BY
18Z...BUT EVENTUAL PASSAGE OF FRONT WILL BRING NOTICEABLY LOWER
DEWPOINTS. STRONGER PUSH OF COOLING ALOFT WILL SETTLE IN TONIGHT AS
UPPER LOW MOVES NORTH OF THE AREA...WITH WESTERN WINDS DECOUPLING
SOME ACROSS THE SOUTH COMPARED TO NORTH.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 351 AM CDT TUE JUL 28 2015
WEDNESDAY AND THURSDAY BOTH LOOKING DRY AND WARM. WEDNESDAY ALSO
LOOKING A BIT WINDY...ESPECIALLY NORTH OF INTERSTATE 90 WHERE A FEW
GUSTS OF 30 TO 35 MPH ARE LIKELY. BY THURSDAY THE GRADIENT WILL
WEAKEN BUT THE LOW LEVEL AIR MASS LOOKS A BIT WARMER. HIGHS
WEDNESDAY IN THE LOWER TO MID 80S AND THURSDAY THE MID 80S TO LOWER
90S.
IN THE OUTER PERIODS(FRIDAY THROUGH MONDAY)...NORTHWEST FLOW ALOFT
IN PLACE THROUGH THE PERIOD WITH HIGHS MAINLY IN THE 80S AND LOWS
MAINLY IN THE 60S. SATURDAY STILL LOOKING LIKE THE DAY WHEN IT COULD
GET HOTTEST SO WILL KEEP SOME 90S ACROSS THE AREA. HUMIDITY WILL
ALSO BE PRETTY NORMAL FOR THIS TIME OF YEAR...MAYBE JUST A TOUCH
BELOW NORMAL...WITH DEW POINTS IN THE 60S. WILL MAINTAIN SOME SMALL
CHANCES FOR THUNDERSTORMS SATURDAY THROUGH MONDAY BUT AT THIS TIME
NOT CONFIDENT ENOUGH TO ADD ANYTHING OTHER THAN THAT.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 616 PM CDT MON JUL 27 2015
THUNDERSTORMS MAY DEVELOP ACROSS THE AREA OVERNIGHT...AFFECTING
KHON AROUND 05Z...THEN KFSD AND KSUX LATER AS THE SYSTEM PUSHES
TO THE EAST. WINDS WILL TRANSITION TO NORTHWESTERLY ON TUESDAY
MORNING BEHIND THE SYSTEM. SOME GUIDANCE SUGGESTING THAT THERE
COULD BE MVFR/IRF STRATUS DEVELOPMENT TOWARD TUESDAY MORNING.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...CHAPMAN
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Jul 28, 4:08 AM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 AM CDT TUE JUL 28 2015
IAZ001-002-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-
052>069-291015-
LYON IA-OSCEOLA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-
JACKSON-PIPESTONE-ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-
SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-
BON HOMME-YANKTON-
508 AM CDT TUE JUL 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE THIS EVENING AND OVERNIGHT.
IAZ003-012>014-020>022-031-032-NEZ013-014-SDZ070-071-291015-
DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-DIXON-DAKOTA-CLAY SD-UNION-
508 AM CDT TUE JUL 28 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHEAST NEBRASKA AND
NORTHWEST IOWA EARLY THIS MORNING. HEAVY RAIN MAY CAUSE SOME TRAVEL
PROBLEMS WITH 1 TO 2 INCHES POSSIBLE IN AN HOUR OR TWO. A FEW OF
THE STORMS MAY ALSO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL
THROUGH SUNRISE. AN ISOLATED THUNDERSTORM THIS AFTERNOON COULD
PRODUCE 60 MPH WINDS AND HALF DOLLAR SIZED HAIL IF THUNDERSTORMS
CAN REDEVELOP.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL GENERALLY NOT BE NEEDED TONIGHT.
In the hours before
Local storm report, Jul 27, 11:43 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1243 AM CDT TUE JUL 28 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND GST CHAMBERLAIN 43.81N 99.32W
07/28/2015 M46 MPH BRULE SD AWOS
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Jul 28, 12:40 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
140 AM CDT TUE JUL 28 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST HURON 44.36N 98.22W
07/28/2015 M62 MPH BEADLE SD ASOS
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Jul 28, 1:17 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
217 AM CDT TUE JUL 28 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM TSTM WND GST 2 N MITCHELL 43.76N 98.03W
07/28/2015 M48 MPH DAVISON SD ASOS
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThunderstorm Wind, Ida
- When
- July 28, 4:45 AM CST
- Where
- Ida County, 0.51 mi W of Ida Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.350, -95.480
Thunderstorm winds caused tree damage, including large limbs blown down. The winds also blew down at least two power lines.
Flash Flood, Woodbury
- When
- July 28, 6:50 AM CST to 9:00 AM CST
- Where
- Woodbury County, 0.77 mi W of Hornick to 0.77 mi NNW of Hornick
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 42.230, -96.115
Heavy rain caused flash flooding of several roads, including the area near the intersection of Highway 141 and road K64.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Tennessee, July 28 to 29, 20152 deaths · 10 events
- Flash Flooding and Flooding in Iowa, July 28 to 30, 2015$7.5 million · 1 in hail · 98 events
- Flash Flooding and Damaging Winds in Kentucky, July 28, 20151 death · $85,000 · 56 kt wind · 6 events
- Rip Current in South Carolina, July 28, 20151 death · 1 event
- High Wind in North Dakota, July 28, 2015$368,000 · 66 kt wind · 30 events
- Damaging Winds and Lightning Strike in Tennessee, July 28, 2015$64,000 · 61 kt wind · 24 events
- Hail and Damaging Winds in Maine, July 28, 2015$75,000 · 1.5 in hail · 20 events
- Lightning Strike in Minnesota, July 28, 2015$155,000 · 1 event
- Excessive Heat in Indiana, July 28 to 29, 20156 injured · 6 events
- Flooding and Hail in Rhode Island, July 28, 2015$42,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, July 28, 2015$35,000 · 50 kt wind · 4 events
- High Wind in Montana, July 28, 201566 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594498, 594500.